Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 96, NWS Paducah, KY

April 25, 2020White County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Apr 25, 2020, 12:59 PM CDT for White County, Illinois. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 25, 2020, 12:59 PM CDT (17:59 UTC)
Expired
Apr 25, 2020, 1:45 PM CDT
In force
46 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County White County, IL

The radar

The Evansville,IN radar (KVWX), 44 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.0 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 12:19 PM CDT, 40 minutes earlier.

Area forecast discussion, Apr 25, 12:19 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1219 PM CDT Sat Apr 25 2020

.UPDATE...
Issued at 1211 PM CDT Sat Apr 25 2020

Updated aviation discussion for 18z TAFs.

&&

.SHORT TERM...(Today through Monday night)
Issued at 350 AM CDT Sat Apr 25 2020

Upper level low pressure system will rotate east through the lower
OH Valley today, bringing scattered to numerous showers to the
region. Ahead of the associated surface low, currently located
over sw MO, we may even see a few thunderstorms. Highest storm
chances will will be over western KY this afternoon as the
instability increases (500-1000 J/KG) ahead of the low during
peak heating of the day. Cannot rule out a few stronger and
possibly even an isolated severe storm or two as shear profiles
favor some supercells potential, esp over the Pennyrile region of
western KY. If convection manages to train, would need to monitor
for some flash flooding potential also. Would not be unheard of to
get a few cold air funnel reports underneath the upper low. General
rainfall amounts are expected to be in the 3/4" to 1.5" category
over much of the forecast region.

A second wave of energy is expected to rotate southeast around the
back side of the H50 low later tonight/Sunday. This will result in
prolonged chances for at least some sct showers, mainly along/east
of the MS River. Gradient winds will also kick up substantially
behind the surface low tonight into Sunday. Will likely see some
gusts 30-35 mph, but not expecting headline criteria (gusts over
40 mph) at this time. May warrant an SPS though.

Looking as though things should finally calm down Sunday night
into Monday as a narrow ridge of high pressure moves east across
the region. Winds will turn more southerly on the back/west side
of the surface high Monday afternoon/evening. This, along with
some sunshine, should help boost afternoon temps back up to near
70 at most locations.

.LONG TERM...(Tuesday through Friday)
Issued at 350 AM CDT Sat Apr 25 2020

As a large ridge aloft builds over the western CONUS, northern
stream shortwave energy in the mid levels is progged to vigorously
dig southeastward through the Midwest Tue/Wed, possibly slowing down
later in the week, if the 00Z ECMWF depiction verifies. Through Tue
night, the medium range models were in reasonable agreement as to
the positioning of the mid/upper system over northern MO at around
daybreak Wed, with differences thereafter. After Wed morning, the
ECENS/GEFS means were overall more progressive with the feature than
the deterministic ECMWF.

There is a reasonable expectation that this feature will bring a
surface cold front through the PAH forecast area early Wed. Thus,
the model signal remained for associated lift and instability to
generate plenty of shower activity and isolated to scattered tstms
Tue and especially Tue night ahead of the front, though instability/
lapse rates will be on a fairly rapid downside after nightfall.
During this time, in the evening, the best bulk wind shear should be
in place, at least in the western half of the region. As a result,
while parameters for severe weather are not synchronized well, a
strong storm or two cannot be ruled out late Tue.

A dry slot to the southeast of the nearly stacked low may allow a
reduction in cloudiness for part of Wed, especially west, and a
general cessation in pcpn with time overall. However, clouds should
return late with wrap-around energy associated with the mid/upper
low. It will be quite breezy out of the west during the day.

The National Blend of Models tended to keep small probabilities of
measurable pcpn in the eastern third of the region for Wed night/
Thu likely due to the deterministic 12Z ECMWF solution, in part. We
made slight downward adjustments to these PoPs because of the
seemingly more likely aforementioned progressive scenario. Some
adjustments off the blend were also made in the sky grids mainly for
Wed to match PoPs better.

Northwesterly flow aloft and surface ridging should keep the
region's forecast dry for the Thu night/Fri period. Temps through
the extended forecast period are expected to be near or above
average, with a modest cool down Wed through Thu night.

&&

.AVIATION...
Issued at 1211 PM CDT Sat Apr 25 2020

SHRA activity will continue to increase in coverage this
afternoon. Lightning activity will be possible east of the
Mississippi River. -SHRA will gradually end in southeast Missouri
this evening but will continue across most the rest of the area
through the night and into the morning hours on Sunday. MVFR cigs
will become more common by later afternoon and evening. Guidance
is hinting at IFR cigs developing by later evening and continuing
into tomorrow morning across the eastern half of the region
(including KMVN/KEVV/KOWB). VFR conditions over the Ozark
Foothills tonight will likely be slow to progress eastward
towards KCGI until sometime during the day tomorrow. Other concern
is gusty northwest winds of 25-35 kts possible this afternoon and
evening, with strongest over southeast Missouri. A gradual
reduction in wind gusts is expected overnight and tomorrow,
although still in the 20-28 kt range.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...SP
SHORT TERM...GM
LONG TERM...DB
AVIATION...SP
Hazardous weather outlook, Apr 25, 11:26 AM CDT, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1126 AM CDT Sat Apr 25 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261630-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1126 AM CDT Sat Apr 25 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible today across portions of
western Kentucky, southern Illinois, and southwest Indiana. A few
stronger storms cannot be ruled out. Damaging wind gusts, hail,
lightning and locally heavy rains would be the main storm hazards.

Gusty non-thunderstorm winds will be likely across southeast
Missouri this afternoon. Gusts of 30 to 35 mph are likely, with
localized gusts to 40 mph possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms mainly Tuesday afternoon and
Tuesday night. A slight chance of thunderstorms also exists on
Wednesday for far eastern counties of southwestern Indiana and the
Kentucky Pennyrile region. Strong storms cannot be ruled out
late Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Apr 25, 10:11 AM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
1011 AM CDT Sat Apr 25 2020

MOZ076-086-087-100-107>112-114-260000-
Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-
Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Perryville, Marble Hill, Cape Girardeau,
Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield,
Sikeston, Charleston, and New Madrid
1011 AM CDT Sat Apr 25 2020

...Gusty Winds Expected This Afternoon in Southeast Missouri...

Northwest winds will increase through the afternoon hours across
southeast Missouri. Wind gusts of 30 to 35 mph will be likely, and
localized higher gusts near 40 mph are possible. Motorists,
especially those driving higher profile vehicles, should be
prepared for sudden wind gusts that may tend to shift your vehicle
while driving. Loose objects in yards may also tend to blow
around.
Special weather statement, Apr 25, 12:35 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Paducah KY
1235 PM CDT Sat Apr 25 2020

ILZ083-INZ085-251815-
White IL-Posey IN-
1235 PM CDT Sat Apr 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WHITE AND CENTRAL POSEY
COUNTIES UNTIL 115 PM CDT...

At 1234 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Norris City, or 8 miles south of Carmi, moving
northeast at 15 mph. An additional strong storm was located west of
Mount Vernon, IN.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Mount Vernon, Carmi, New Harmony, Crossville, Blairsville, Maunie and
Phillipstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3814 8769 3792 8787 3793 8790 3789 8794
      3787 8794 3785 8792 3789 8809 3792 8813
      3791 8814 3791 8817 3793 8828 3820 8819
TIME...MOT...LOC 1734Z 221DEG 12KT 3796 8818

SP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 1:25 PM CDTSevere Thunderstorm WarningPAHMcLean, Muhlenberg33 min
Apr 25, 2:22 PM CDTSevere Thunderstorm WarningPAHDaviess31 min
Apr 25, 2:27 PM CDTAreal Flood AdvisoryPAHDaviess, McLean3 hr
Apr 25, 2:52 PM CDTSpecial Weather StatementPAHTodd38 min
Apr 25, 3:37 PM CDTAreal Flood AdvisoryPAHHenderson3 hr
Apr 25, 3:50 PM CDTAreal Flood AdvisoryPAHMuhlenberg115 min
Apr 25, 3:55 PM CDTSpecial Weather StatementPAHMcLean, Muhlenberg35 min
Apr 25, 4:23 PM CDTSpecial Weather StatementPAHDaviess37 min
Apr 25, 12:35 PM CDTSpecial Weather StatementPAHWhite40 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.